Texas, 2014

High Wind in Texas, January 12, 2014

January 12, 2014 · NWS MAF · 2 events in 1 county or zone

High winds were imparted to the Guadalupe Mountains as the base of an upper trough passed by to the north of the region.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

High winds were imparted to the Guadalupe Mountains as the base of an upper trough passed by to the north of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 11, 9:28 PM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Jan 11, 9:28 PM MST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1028 PM CST Sat Jan 11 2014

.DISCUSSION...

See 06z aviation discussion below.

&&

.AVIATION...

VFR conditions are expected for the next 24 hours.  Winds will
become gusty out of the west to southwest Sunday afternoon before
weakening around 00z.  A cold front will begin moving into the area
around 03z contributing to northwest winds with possible gusts.

&&

.PREV DISCUSSION... /ISSUED 211 PM CST Sat Jan 11 2014/

.DISCUSSION...
Surface pressure falls have commenced in assocn with genesis of ern
NM lee trough. The thermal ridge will remain fairly coincident with
lee trough in the wwd location, still with abundant insolation high
temps today are be about 7-10 degrees above normal. 7H/85h winds
increase after 06z Sunday across the plains and lee trough broadens
and thermal ridge develops much farther e, from wrn OK into the
Trans Pecos as early as 18Z Sunday. 85h winds will be strongest
across the TX Plains at 18Z. 5h heights indicate that the mid
level trough is not as sharp or as far s as seen yesterday. There
is more lift in the mid levels too as seen in omega fields, and
with the 7h speed max farther n there won/t be quite as much wind as
thought yesterday. Still a 25kt mixed layer wind does suggest there
will be wind available to mix. For now only wind highlight that
looks to be necessary is for the GDP Mtns and will opt to cancel
the watch for the Davis Mtns. High temps will be well above normal
for Sunday per said thermal ridge of 16C and downslope wind.
Pacific front will move into the area from the nw just after 00Z
advecting in even drier air and serving to keep winds up. 85h
temps will cool about 10C for Mon PM and highs of 55-60 look
pretty good. Yet another surge of cool air Tue AM will prevent any
additional warm-up from Mon to Tue, but winds will likely increase.
NW flow will persists thru Thur and with another shrtwv trof there
will be another dry front on Thur. A little warmer by next Sat, but
with nw flow aloft the thermal ridge will stay more to the w.

&&

.FIRE WEATHER...
Recovery Sunday morning will be fair over much of the higher terrain
of southeast New Mexico and West Texas, but good or better
elsewhere.  An upper storm system will pass by to the north of the
region Sunday, with strong mid level winds at the base of the storm
system mixing down to the surface.  It appears the upper storm
system may move by a little further north, so this may cut down on
wind speeds at the surface, especially over West Texas.  Winds will
be the strongest in the Guadalupe Mountains, where a High Wind Watch
remains in effect, but 20 foot winds across the lowlands look to be
around 20 mph sustained over a good portion of the forecast area.

The westerly downslope winds will result in high temperatures
warming 15 to 20 degrees above normal, and will dry the air out.
Expect elevated fire weather conditions to materialize over all of
southeast New Mexico and most of West Texas.  However, there is some
uncertainty on how strong winds will be across the lowlands in
particular, so will keep the Fire Weather Watch going for Sunday at
this time.  Winds may be slow to subside Sunday evening, especially
as a dry Pacific cold front spread eastward over the region, but
temperatures should cool enough to allow RH/s to increase above 15
percent early Sunday evening.  Recovery will be fair over the higher
terrain, and good or better lowlands Monday morning.  Fire weather
concerns should be less Monday through most of next week as a series
of cold fronts will keep temperatures too cool and RH/s too high.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 37  76  33  58  /   0   0   0   0
BIG SPRING TX              37  79  36  59  /   0   0   0   0
CARLSBAD NM                33  79  28  60  /   0   0   0   0
DRYDEN TX                  43  81  42  65  /   0   0   0   0
FORT STOCKTON TX           43  81  37  62  /   0   0   0   0
GUADALUPE PASS TX          43  63  42  51  /   0   0   0   0
HOBBS NM                   33  70  28  57  /   0   0   0   0
MARFA TX                   31  72  27  61  /   0   0   0   0
MIDLAND INTL AIRPORT TX    36  78  33  59  /   0   0   0   0
ODESSA TX                  38  78  34  59  /   0   0   0   0
WINK TX                    33  81  31  61  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH from Sunday morning through Sunday afternoon
     FOR THE FOLLOWING ZONES... Southeast Plains/BLM Roswell/LNZ.

     HIGH WIND WATCH from Sunday morning through Sunday afternoon FOR
     THE FOLLOWING ZONES... Guadalupe Mountains of Eddy County.

TX...FIRE WEATHER WATCH Sunday afternoon FOR THE FOLLOWING ZONES...
     Andrews...Borden...Crane...Davis/Apache Mountains Area...
     Dawson...Ector...Gaines...Glasscock...Howard...Loving...
     Marfa Plateau...Martin...Midland...Mitchell...Pecos...
     Reagan...Reeves County and Upper Trans Pecos...Scurry...
     Upton...Van Horn and Highway 54 Corridor...Ward...Winkler.

     HIGH WIND WATCH from Sunday morning through Sunday afternoon FOR
     THE FOLLOWING ZONES... Guadalupe Mountains.

&&
Hazardous weather outlook, Jan 11, 12:32 PM MST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
132 PM CST SAT JAN 11 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
132 PM CST SAT JAN 11 2014 /1232 PM MST SAT JAN 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WESTERLY WINDS OF 35 TO 45 MPH, AND GUSTS NEAR 60 MPH, WILL BE
POSSIBLE IN THE GUADALUPE MOUNTAINS SUNDAY.  THEREFORE, A HIGH WIND
WATCH REMAINS IN EFFECT FROM LATE SUNDAY MORNING UNTIL SUNDAY
EVENING.

WARM TEMPERATURES, AND DRY AND WINDY CONDITIONS WILL RESULT IN NEAR
CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS ACROSS MOST OF THE AREA
SUNDAY AFTERNOON.  A FIRE WEATHER WATCH REMAINS IN EFFECT FOR MOST
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
January 12, 1:12 AM MST to 7:44 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

High Wind, Guadalupe Mountains of Culberson County

When
January 12, 6:00 AM MST to 7:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS

Several gusts over 58 mph occurred in the higher elevations of the Guadalupe Mountains, according to the Guadalupe Peak RAWS site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488304, 488303.